Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 341, NWS Kansas City, MO

August 22, 2011Atchison County, Holt County, Nodaway County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 22, 2011, 5:43 AM CDT for Atchison County, Holt County, Nodaway County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2011, 5:43 AM CDT (10:43 UTC)
Expired
Aug 22, 2011, 6:30 AM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Atchison County, MO, Holt County, MO, Nodaway County, MO

The radar

The Omaha radar (KOAX), 151 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
522 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

033 
WUUS53 KEAX 221043
SVREAX
MOC005-087-147-221130-
/O.NEW.KEAX.SV.W.0341.110822T1043Z-110822T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
543 AM CDT MON AUG 22 2011

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ATCHISON COUNTY IN NORTHWEST MISSOURI...
  NORTH CENTRAL HOLT COUNTY IN NORTHWEST MISSOURI...
  WEST CENTRAL NODAWAY COUNTY IN NORTHWEST MISSOURI...

* UNTIL 630 AM CDT

* AT 540 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH...AND PING PONG BALL SIZE HAIL.  THIS STORM WAS LOCATED 6
  MILES WEST OF BURLINGTON JUNCTION...OR 11 MILES EAST OF TARKIO...
  AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SKIDMORE AROUND 600 AM CDT.
  MAITLAND AROUND 610 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE QUITMAN
AND GRAHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4040 9498 4022 9483 4015 9524 4029 9532
      4043 9535 4054 9513
TIME...MOT...LOC 1043Z 331DEG 26KT 4041 9516
WIND...HAIL 60MPH 1.50IN

$$

DB
1 follow-up statement
154 
WWUS53 KEAX 221054
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
554 AM CDT MON AUG 22 2011

MOC005-087-147-221130-
/O.CON.KEAX.SV.W.0341.000000T0000Z-110822T1130Z/
HOLT MO-NODAWAY MO-ATCHISON MO-
554 AM CDT MON AUG 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
ATCHISON...WEST CENTRAL NODAWAY AND NORTH CENTRAL HOLT COUNTIES UNTIL
630 AM CDT...

AT 550 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF SKIDMORE...OR 14 MILES WEST OF MARYVILLE...MOVING
SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SKIDMORE AROUND 600 AM CDT.
  MAITLAND AROUND 610 AM CDT.

OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE GRAHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4040 9498 4022 9483 4015 9524 4029 9532
      4043 9535 4054 9513
TIME...MOT...LOC 1054Z 331DEG 26KT 4034 9511
WIND...HAIL 60MPH 1.00IN

$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:48 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 22, 3:48 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
348 AM CDT MON AUG 22 2011

.DISCUSSION...

WIND PROFILERS ACROSS SOUTH CENTRAL NEBRASKA INDICATE THAT A WEAK
/25 KTS/ LOW LEVEL JET IS PUSHING ON THE NORTHEAST FLANK OF THE RIDGE
THAT IS DOMINATING THE WESTERN 3/4 OF THE CONUS. RESULTING WARM AIR
ADVECTION ACROSS THE NEBRASKA-IOWA BORDER HAS RESULTED IN THE
DEVELOPMENT OF A BAND OF THUNDERSTORM ACTIVITY WITHIN THE NORTHWEST
FLOW THAT WILL EFFECT NORTHERN MISSOURI BEFORE SUNRISE. WHILE THERE
IS SOME MODEST 0-6KM SHEAR OF 40 KNOTS NOTED ACROSS NORTHERN MISSOURI
OFF THE SPC ANALYSIS PAGE...IT IS ALSO NOTED THAT THE STORMS EXIST IN
AN AREA OF MARGINAL INSTABILITY. SO...WHILE PULSE SEVERE WEATHER
/LARGE HAIL AND DAMAGING WINDS/ CAN NOT BE RULED OUT...IT ALSO IS
LOOKING UNLIKELY DURING THE EARLY MORNING HOURS ACROSS NORTHERN
MISSOURI.

AFTER SUNRISE...ANY ONGOING STORMS WILL LIKELY BEGIN TO DISSIPATE IN
COVERAGE AND INTENSITY AS THE WEAK LOW LEVEL JET MIXES OUT IN THE
MORNING...MUCKING UP THE WARM AIR ADVECTION THAT IS FEEDING THE
STORMS...THOUGH WITH A SHORTWAVE /CURRENTLY CRESTING THE RIDGE AXIS
IN MONTANA-WYOMING/ CONVECTION COULD KEEP PERCOLATING ALONG OR
REDEVELOP IN THE AFTERNOON HOURS AS SOME MODEST WARM AIR ADVECTION
PERSISTS ACROSS WESTERN MISSOURI. WILL LIKELY HAVE TO MAKE LAST
MINUTE ADJUSTMENTS TO POPS AT ISSUANCE TIME TO FINE TUNE LIKELY POPS
THROUGH THE MID-MORNING HOURS...BUT ADJUSTED CHANCE POPS FOR THE
AFTERNOON HOURS AND EVENING HOURS TO FOCUS ON THE WESTERN HALF OF THE
FORECAST AREA WHERE THE BEST ISENTROPIC RESPONSE SHOULD BE SEEN AS
THE SHORTWAVE PASSES. PULSE SEVERE ACTIVITY WILL BE POSSIBLE WITH ANY
STORMS THAT POP UP TODAY.

FOR TUESDAY...EARLY MORNING NOCTURNAL THUNDERSTORMS VERY WELL MAY
SPRING BACK INTO EXISTENCE AS ANOTHER SHORTWAVE SHIFTS THROUGH THE
NORTHERN PLAINS...RESULTING IN A QUICK RETURN OF ISENTROPIC LIFT IN
THE MOISTURE PLUME THAT THE RIDGE WILL STILL BE FEEDING ACROSS
MISSOURI.

HOWEVER...BY WEDNESDAY...AN AMPLIFYING SHORTWAVE MOVING THROUGH THE
CANADIAN PLAINS WILL PUSH A COLD FRONT SOUTH INTO THE PLAINS. AS THIS
OCCURS THE MOISTURE PLUME THAT HAS BEEN FEEDING THE NOCTURNAL
CONVECTION THAT HAS BEEN VISITING THE CENTRAL PLAINS FOR THE PAST FEW
NIGHTS WILL SHIFT SOUTH AHEAD OF THE FRONT. THIS SHOULD KEEP THE
WEATHER ACROSS OUR REGION DRY AS THE FRONT MOVES THROUGH...THOUGH
THE LATE DAY TIMING OF ITS PASSAGE SHOULD ALLOW TEMPERATURES TO SORE
BACK WELL ABOVE NORMAL DURING THE AFTERNOON HOURS. CURRENTLY HAVE
NUMBERS PENCILED IN FOR WEDNESDAY THAT WOULD INDICATE A HEAT ADVISORY
MIGHT BE NEEDED FOR AREAS ALONG AND SOUTH OF THE MISSOURI RIVER.

THURSDAY AND INTO THE WEEKEND...COOLER /NEAR NORMAL/ TEMPERATURES
SHOULD PREVAIL BEHIND THE FRONT THAT WILL SETTLE SOUTH THROUGH
KANSAS-MISSOURI WEDNESDAY NIGHT. THIS WILL KEEP THE REGION FREE OF
STORMS THROUGH THE TAIL END OF THE WORK WEEK. ANOTHER MODEST FRONTAL
BOUNDARY WILL SETTLE SOUTH OVER THE WEEKEND...BUT AT THIS TIME THE
MAIN FOCUS FOR ACTIVITY LOOKS TO BE ACROSS THE NORTHERN PLAINS INTO
THE GREAT LAKES AS THE RIDGE WILL HAVE FLATTENED SIGNIFICANTLY...
MAKING FOR A MORE SHALLOW NORTHWEST FLOW WHICH MIGHT NOT BE ABLE TO
STEER ACTIVITY AS FAR SOUTH AS MISSOURI.

CUTTER

&&

.AVIATION...

NOCTURNAL CONVECTION HAS ERUPTED AS EXPECTED ACROSS WEST CENTRAL
NEBRASKA...WITH RECENT SATELLITE IMAGERY SHOWING ELEVATED
INSTABILITY IN THE FORM OF ACCAS ACROSS EASTERN NEB INTO WRN IA.
LOOKING LESS LIKELY THAT THUNDERSTORMS WOULD IMPACT THE TERMINALS
OVERNIGHT...WITH THE CLOSEST ACTIVITY TO REMAIN NORTH AND EAST OF
THE TERMINALS ALONG THAT AXIS.

GIVEN CLEAR SKIES AND CALM WINDS...WILL MAINTAIN FOG AT KSTJ.

VFR CONDITIONS SHOULD PERSIST WITH WINDS GRADUALLY TRENDING TOWARD
THE EAST-SOUTHEAST AND EVENTUALLY SOUTHEAST ON MONDAY WITH SPEEDS
AROUND 8 KNOTS. GIVEN THE PROXIMITY TO THE SURFACE AND ELEVATED
BOUNDARIES...CANNOT RULE OUT AN ISOLATED THUNDERSTORM AT ANY TIME
TOMORROW /ESPECIALLY AFTERNOON/...BUT CONFIDENCE AND COVERAGE IN THE
ABSENCE OF LARGE SCALE FORCING DO NOT WARRANT MENTION AT THIS TIME.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Aug 22, 5:15 AM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
515 AM CDT MON AUG 22 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
515 AM CDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ONGOING EARLY MONDAY ACROSS NORTHERN PORTIONS
OF THE OUTLOOK AREA ARE EXPECTED TO DISSIPATE BY MID-MORNING.
HOWEVER...ADDITIONAL SCATTERED THUNDERSTORMS MAY DEVELOP DURING THE
LATE MORNING AND AFTERNOON HOURS ACROSS WESTERN MISSOURI...WITH THE
ACTIVITY LINGERING THROUGH THE NIGHT. ANY OF TODAYS STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL AND GUSTY WINDS...ALONG WITH PERIODS
OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE FROM NORTH CENTRAL
INTO NORTHEAST MISSOURI TUESDAY AFTERNOON AND EVENING. DUE TO A WARM
LAYER OF AIR IN THE LOW TO MIDDLE LAYER OF THE ATMOSPHERE...THE
SEVERE WEATHER RISK APPEARS LOW AT THIS TIME. HOWEVER...ANY STORMS
THAT ARE ABLE TO OVERCOME THIS LAYER OF WARM AIR WOULD BECOME
SEVERE QUICKLY. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT DUE TO THE
SCATTERED AND INTERMITTENT NATURE OF THE SEVERE THREAT.

CUTTER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:06 AM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway39 min
Aug 22, 6:04 AM CDTSpecial Weather StatementEAXAtchison41 min
Aug 22, 6:12 AM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway33 min
Aug 22, 6:45 AM CDTSpecial Weather StatementEAXAndrew45 min
Aug 22, 7:20 AM CDTSpecial Weather StatementEAXClinton25 min
Aug 22, 7:43 AM CDTSpecial Weather StatementEAXClay, Clinton32 min
Aug 22, 8:09 AM CDTSpecial Weather StatementEAXClay, Ray36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.